Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Wichita, KS

March 29, 2012Harvey County, McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2012, 5:40 PM CDT for Harvey County, McPherson County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 5:40 PM CDT (22:40 UTC)
Expired
Mar 29, 2012, 6:30 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Harvey County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:40 PM CDTHAIL 0.882 Nw Moundridge, KSNICKEL HAIL REPORTED
Mar 29, 6:06 PM CDTHAIL 15 Ene Moundridge, KSRELAYED THROUGH NSSL SHAVE PROJECT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KICT 292240
SVRICT
KSC079-113-292330-
/O.NEW.KICT.SV.W.0024.120329T2240Z-120329T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MOUNDRIDGE...OR 13 MILES SOUTH OF MCPHERSON...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNDRIDGE AND CANTON.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 42 AND 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3840 9737 3818 9737 3803 9770 3825 9769
      3845 9738
TIME...MOT...LOC 2240Z 234DEG 19KT 3821 9756
WIND...HAIL 60MPH 1.50IN

$$

KETCHAM
3 follow-up statements
556 
WWUS53 KICT 292254
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT THU MAR 29 2012

KSC079-113-292330-
/O.CON.KICT.SV.W.0024.000000T0000Z-120329T2330Z/
MCPHERSON KS-HARVEY KS-
554 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HARVEY AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNDRIDGE...OR 13 MILES NORTHWEST OF NEWTON...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN MCPHERSON COUNTY.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 42 AND 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3841 9738 3818 9737 3803 9770 3821 9760
TIME...MOT...LOC 2254Z 259DEG 19KT 3821 9746
WIND...HAIL 60MPH 1.50IN

$$

SMITH
659 
WWUS53 KICT 292311
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT THU MAR 29 2012

KSC079-113-292330-
/O.CON.KICT.SV.W.0024.000000T0000Z-120329T2330Z/
MCPHERSON KS-HARVEY KS-
611 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
HARVEY AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GOESSEL...OR 12 MILES NORTH OF NEWTON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 42 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3806 9765 3821 9755 3836 9738 3818 9737
TIME...MOT...LOC 2311Z 259DEG 19KT 3823 9735
WIND...HAIL 60MPH 1.00IN

$$

SMITH
211 
WWUS53 KICT 292323
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT THU MAR 29 2012

KSC079-113-292333-
/O.EXP.KICT.SV.W.0024.000000T0000Z-120329T2330Z/
MCPHERSON KS-HARVEY KS-
623 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARVEY AND
SOUTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3806 9765 3821 9755 3836 9738 3818 9737
TIME...MOT...LOC 2323Z 259DEG 19KT 3824 9727

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:15 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 3:15 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU MAR 29 2012

.DISCUSSION...

LATE THIS AFTERNOON-TONIGHT...
SURFACE-BASED CONVECTIVE INHIBITION SHOULD GRADUALLY DIMINISH WITH
PEAK HEATING LATE THIS AFTERNOON AND WITH THE AID OF MID-LEVEL
COOLING WITH SHORTWAVE TROF COMING OUT OF THE ROCKIES. SCATTERED
THUNDERSTORM DEVELOPMENT LOOKS TO OCCUR IN THE 22Z-01Z TIME FRAME ACROSS
SOUTH CENTRAL KS ALONG FRONTAL CONVERGENCE ZONE. SBCAPE OF 3000 J/KG
AND 25 KT OF DEEP LAYER SHEAR COULD RESULT IN A FEW SEVERE STORMS.
LARGE HAIL/GUSTY WINDS APPEAR TO BE THE PRIMARY THREATS. ACTIVITY
MAY DIMINISH IN INTENSITY/COVERAGE LATER TONIGHT AS THE LOW-LEVEL
JET VEERS TO WEST-NORTHWESTERLY DECREASING LOW-LEVEL CONVERGENCE.
SLIGHTLY COOLER TEMPERATURES EXPECTED TONIGHT IN CENTRAL KS BEHIND
FRONTAL PASSAGE. -JMC

FRIDAY-SUNDAY...A SHORTWAVE TROUGH MOVING OVER THE NORTHERN AND
CENTRAL PLAINS STATES TODAY IS PROGGED TO MOVE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA ON FRIDAY. A STABLE
POST-FRONTAL AIRMASS IS ANTICIPATED ACROSS THE CENTRAL PLAINS ON
FRIDAY AND PULLED LOW POPS ANCHORED IN THE SOUTH-SOUTHEAST ZONES.
PREFER THE GFS DEPICTION WITH A STRONG CAPPING INVERSION AND NO
FOCUS FOR DEEP MOIST CONVECTION AS THE DIFFUSE FRONT WEAKENS AND IS
FORCED SOUTH INTO OKLAHOMA. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO
THE CENTRAL PLAINS ON SATURDAY AS THE MID/UPPER RIDGE AMPLIFIES
ACROSS THE CENTRAL CONUS AND ANOTHER SHORTWAVE TROUGH DIGS INTO THE
WEST COAST OF CALIFORNIA. THIS SHOULD RESULT IN CONTINUED MILD
SPRING WEATHER ACROSS THE FORECAST AREA WITH HIGHS REMAINING WELL
ABOVE NORMAL CLIMBING INTO THE LOW 80S SAT. THE H85 THERMAL RIDGE
WILL BUILD OVER THE GREAT PLAINS ON SUNDAY LEADING TO THE WARMEST
DAY OF THE WEEK WITH HIGHS CLIMBING INTO THE UPPER 80S ACROSS MUCH
OF THE AREA. SOME CONCERN FOR AN ISOLATED DIURNALLY DRIVEN LATE
AFTERNOON/EVENING THUNDERSTORM BUT GIVEN THE LACK OF ANY FOCUS
MAINTAINED A DRY FORECAST FOR NOW. THIS PROGRESSIVE SHORTWAVE TROUGH
WILL HELP DRIVE A COLD FRONT ACROSS THE AREA LATE SUNDAY-EARLY
MONDAY AND THE PAST COUPLE OF GFS SOLUTIONS HAVE SHOWED A LESS
PROGRESSIVE SOLUTION WHEN COMPARED TO THE ECMWF. GIVEN THE LACK OF
RUN-TO-RUN CONSISTENCY WILL LEAN TOWARDS THE ECMWF AND CONTINUE WITH
THE MORE PROGRESSIVE FROPA AND LIMITED CHANCES FOR DEEP MOIST
CONVECTION.

MON-THU...MORE SEASONABLE TEMPERATURES ARE ON TAP FOR EARLY NEXT
WEEK BEHIND A STRONG COLD FRONT. MAINTAINED LOW POPS THROUGH EARLY
MON EVENING GIVEN THE UNCERTAINTY BETWEEN THE GFS/ECMWF BUT A MORE
PROGRESSIVE SCENARIO WOULD RESULT IN MORE RAPID CLEARING MON NIGHT.
MID/UPPER RIDGING IS PROGGED TO RETURN THROUGH THE REMAINDER OF THE
WEEK WITH DRY WEATHER CONDITIONS AND A RETURN TO WELL ABOVE NORMAL
TEMPERATURES TOWARD MIDWEEK. -MWM

&&

.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH EARLY IN THE
WEEKEND BEFORE RISING TEMPERATURES AND INCREASING SOUTHWEST WINDS
ARRIVE ON SUNDAY.  ALTHOUGH GREENUP IS WELL UNDERWAY...CRITICAL FIRE
WEATHER CONDITIONS MAY BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS SUN-MON.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

EXPECTING ISOLATED-SCATTERED STORM DEVELOPMENT OVER SOUTH CENTRAL KS
IN THE 22Z-03Z TIME PERIOD...ALONG TRAILING COLD FRONT AND
FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL CONVERGENCE IS PROGGED.
WILL INCLUDE VCTS AT HUT AND ICT...WITH ONLY CB CLOUD DECK AT SLN
AND CNU. CONVERGENCE WEAKENS LATER OVERNIGHT AS THE LOW-LEVEL JET
VEERS TO WEST-NORTHWESTERLY. THIS SHOULD ALLOW CONVECTION TO
DIMINISH EAST OF THE KS TURNPIKE. WINDS WILL SWITCH TO NORTHWEST BEHIND
FRONT IN CENTRAL KS THIS AFTERNOON...AND IN SOUTHEAST KS LATE
TONIGHT INTO FRIDAY MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  80  57  82 /  40  10  10  10
HUTCHINSON      54  79  56  83 /  40  10  10   0
NEWTON          57  79  56  81 /  30  10  10   0
ELDORADO        59  80  56  81 /  30  10  10  10
WINFIELD-KWLD   58  80  57  82 /  30  10  10  10
RUSSELL         48  80  53  83 /  10  10   0   0
GREAT BEND      50  80  53  83 /  10  10   0   0
SALINA          52  80  58  85 /  30  10  10   0
MCPHERSON       54  79  57  83 /  30  10  10   0
COFFEYVILLE     60  82  58  84 /  30  10  10  10
CHANUTE         59  80  56  82 /  30  10  10  10
IOLA            59  79  56  82 /  30  10  10  10
PARSONS-KPPF    60  80  56  83 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 4:42 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT THU MAR 29 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
442 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL KANSAS...BEFORE PUSHING INTO
SOUTHEAST KANSAS OVERNIGHT. ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND WIND GUSTS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. STRONG STORMS WILL
BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY EAST OF A LINE FROM KINGMAN TO MCPHERSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 29, 5:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU MAR 29 2012

KSZ051-068-292300-
HARVEY-MCPHERSON-
532 PM CDT THU MAR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND MCPHERSON COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF BUHLER...OR 14 MILES EAST OF
HUTCHINSON...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3832 9737 3817 9737 3817 9717 3805 9717
      3802 9770 3822 9770 3835 9738
TIME...MOT...LOC 2233Z 262DEG 21KT 3812 9762

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:00 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Mar 28, 7:30 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Mar 28, 7:53 PM CDTTornado WarningICTGreenwood22 min
Mar 28, 8:15 PM CDTTornado WarningICTGreenwood30 min
Mar 28, 8:18 PM CDTAreal Flood WarningICTGreenwood12 hr
Mar 28, 8:44 PM CDTTornado WarningICTGreenwood46 min
Mar 28, 9:28 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson62 min
Mar 28, 10:31 PM CDTSpecial Weather StatementICTGreenwood29 min
Mar 28, 11:03 PM CDTSpecial Weather StatementICTGreenwood27 min
Mar 29, 5:32 PM CDTSpecial Weather StatementICTHarvey28 min
Mar 29, 5:46 PM CDTSpecial Weather StatementICTMarion44 min
Mar 29, 5:53 PM CDTSevere Thunderstorm WarningICTMarion35 min
Mar 29, 5:59 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Mar 29, 6:10 PM CDTSevere Thunderstorm WarningICTMarion30 min
Mar 29, 6:51 PM CDTSpecial Weather StatementICTSedgwick39 min
Mar 29, 6:57 PM CDTSpecial Weather StatementICTHarvey63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.